Create
Notifications
New User posted their first comment
Advertisement

TikTok: After Benadryl Challenge hospitalizes teens, FDA issues an official warning

Image Credits: Sputnik News
Image Credits: Sputnik News
Rishabh B.
ANALYST
Modified 27 Sep 2020, 22:44 IST
Feature
Advertisement

There is no shortage of weird trends on the internet. Recently, we spoke about ‘chibo’, a new Chinese social media trend that involves making dogs eat large quantities of food. However, while TikTok fights an elaborate battle to survive US government’s scrutiny, a brand new trend has emerged on the video sharing platform.

According to healthline, a new ‘Benadryl’ challenge has been doing the rounds on TikTok. While small quantities of the drug are harmless, larger doses can induce hallucination, and may even cause death. In this article, we look at all the new ‘Benadryl’ challenge and everything that is known about it until now.

Image Credits: Distractify
Image Credits: Distractify

TikTok: After Benadryl Challenge hospitalizes teens, FDA issues an official warning

According to CBS news, The ‘Benadryl’ challenge first did the rounds on Tiktok back in May, when three teenagers were hospitalized in Texas. One of the three had consumed 14 Benadryl pills. Afyer that, a 15-year old in Oklahama City succumbed to her death due to an overdose of Bendaryl. Her mother blamed the TikTok challenge, although the post was later deleted.

Image Credits: Metro
Image Credits: Metro

Benadryl contains diphenhydramine - an antihistamine that works to combat hay fever symptoms, upper respiratory allergies and common cold symptoms, such as a runny nose and sneezing, when taken in small doses. Higher doses can cause heart trouble, seizures, coma, and even death.

The Benadryl challenge led to Johnson & Johnson posting the following warning on their website:

Abuse or misuse of this product can lead to serious side effects with potentially long-lasting or even life-threatening consequences.

Further, we also saw an elaborate FDA warning posted on the government website. The notice, posted on 24th September, read as following:

Advertisement
The U.S. Food and Drug Administration (FDA) is warning that taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death. We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the “Benadryl Challenge” encouraged in videos posted on the social media application TikTok.

Further, the FDA advised parents to store the diphenhydramine out of reach of children,

Consumers, parents, and caregivers should store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight. FDA recommends you lock up medicines to prevent accidental poisonings by children and misuse by teens, especially when they are home more often due to the COVID-19 pandemic and may be more likely to experiment.

Considering the damage that has already been caused by the TikTok challenge, quite a few content creators were taken by surprise. You can look at YouTuber Destiny’s video on the matter below.

Published 27 Sep 2020, 22:44 IST
Advertisement
Fetching more content...
App download animated image Get the free App now
❤️ Favorites Edit